Welcome back to MedSmarter’s USMLE Style Question of the Week. Here’s the breakdown of another high-yield Respiratory question for those preparing for your USMLE Step 1 or just to gain some knowledge. As always you want to begin by reading the last sentence of the vignette first to get an understanding of what the question is asking for.
Question Break Down of the Week:
A 13-year-old boy with a history of severe asthma presents to the emergency department in obvious respiratory distress. His parents reported using a rescue inhaler on the way to the emergency department with little improvement. After admission and multiple nebulizer treatments, he develops nausea, vomiting, and weakness. Studies reveal a potassium level of 2.5 mEq/L and U waves on ECG. Which of the following medications most likely would have elicited these symptoms?
The correct answer choice is A. The patient’s symptoms, including low potassium levels and U waves on ECG, are indicative of the side effect of high doses of albuterol, a short-acting beta agonist commonly used as a rescue inhaler in asthma patients. Albuterol can cause potassium to shift into cells, leading to hypokalemia and resulting in ECG abnormalities. The other medication options (Zileuton, Theophylline, and Ipratropium) do not have any known association with hypokalemia or ECG abnormalities.
Did you think the answer was different?
Did you think that the correct answer choice was other than A? You can view this video for a deeper discussion of why B, C, D, and E are not the correct answer choices.
Learn to correctly answer basic science knowledge questions and prepare to take your USMLE Step 1 exam. The MedSmarter roadmap will make your journey to becoming a practicing physician in the United States as painless as possible.